Posted 10/9/2019 5:55 PM (GMT -6)
I take a super-low dose of wellbutrin (buproprion) - half a 75 mg tablet. 75 mg is where your doctor probably ought to start you (if you decide to take it), though you can certainly work up to higher doses.
It's a less-harmful drug to try than many other antidepressants, which can be much harder to come off (and cause withdrawal symptoms). (It is an NDRI, rather than an SSRI, which are among the problem-causers.) When at a low dose, wellbutrin is something you're supposed to be able to stop any time, though as some commenters have suggested, from a higher dose it's trickier. This is just to say that there's not too much harm in trying, if your sleep-improving efforts with the CPAP don't make any difference. If the wellbutrin seems to not make a difference, or causes adverse effects (increased anxiety was one I had even at 75mg!), you can just quit. (Of course this is not medical advice and if you have other conditions weighing in what I'm saying may not be true.)
One other nice thing about it is that you can get a 6-hour variety, that basically wears off after 6 hours so that it should not interrupt sleep as long as you take it in the morning. At the dosage I'm taking, it could be 80% placebo effect, but I do notice a slight difference in my energy levels (especially mid-afternoon) when I take the drug versus when I forget to.
On the other hand, if your fatigue is "sporadic" rather than consistent, the drug could affect you unusually. As you allude to, it's technically an antidepressant, and if you don't suffer from depression (or your fatigue is essentially not closely related to norepenephrine or dopamine issues) you might experience different side effects than those with depression do. (Excess norepenephrine and dopamine floating around could increase energy but often in kind of a particular emotional way - one reason some people feel this more as anxiety than as anything good.) My doctor has told me that buproprion is prescribed most often for seasonal affective disorder (seasonal depression). I am taking it for combined CFS and depression concerns.
All to say, your doctor and your own intuition will tell you much better than I whether starting this medication is an appropriate choice. It's not likely to be harmful to try it. However, sleep/exercise/nutrition can be SO big in this kind of fatigue that's not explained by any blood test that I hope some of your sleep apnea treatment will help enough that you can avoid further steps. (And in saying these things are big, I don't mean that you are doing anything "wrong" on those fronts, but especially because of your history with Lyme, you may have to try harder than "regular" people to prioritize sleep, etc. That sort of illness puts our immune systems at a disadvantage which can take a really long time to recover from, even if you no longer have "lyme bacteria" in your body. In other words, the body is still dealing with stress and getting it to "reset" can require some slightly more drastic interventions than healthy people usually have to think about.)
Best of luck.